Iowa, 2002

Hail in Iowa, April 18, 2002

April 18, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 18, 1:45 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 18, 1:45 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU APR 18 2002

COLD FRONT EXTENDS FROM NORTHWEST IOWA THROUGH SOUTHEAST NEBRASKA
AT 18Z WITH MUCH DRIER AIR BEHIND IT. FRONT IS EXPECTED TO CONTINUE
SLOW SE MOVEMENT INTO THE EVENING.  SOME CHANCE OF TRW DURING THIS
TIME FOR SERN AREAS BUT MAIN ACTION EXPECTED EAST OF THE CWA.

HIGH BUILDS INTO THE NORTHERN PLAINS REGION TONIGHT THROUGH
SATURDAY BEHIND THIS SYSTEM WITH SURFACE FRONT GETTING PUSHED INTO
THE SOUTHERN PLAINS BY MODELS.  BREEZY AND COOL PERIOD WITH POSSIBLE
SHOWERS INDICATED INTO FIRST PART OF THE WEEKEND.  SOUTHERN PARTS OF
CWA APPEAR TO BE ON NORTHERN EDGE OF OVERRUNNING H85 PATTERN
SATURDAY AFTERNOON AND NIGHT.  WILL TREND TEMPERATURES IN THE SHORT
TERM TOWARD ETA. SUNDAY INTO MONDAY LOOKS MAINLY DRY WITH AVN
PUSHING HIGH INTO SERN CONUS.  NEXT SYSTEM SWEEPS ACROSS IN THE
TUE-WED TIME FRAME WITH SOME CHANCE PRECIP AT THAT TIME.

FOBERT
...

920 AM CDT THU APR 18 2002

UPDATED FCST FOR EXPIRATION OF WIND ADVISORY.  CDFNT WILL CONT TO
PUSH EWD TODAY.  KEPT CHANCE OF TSTMS GOING FOR THIS AFTN IN SERN
NE...WHERE DEWPOINTS ARE CURRENTLY IN THE 60S.  REST OF FCST
BASICALLY UNCHANGED OTHER THAN MINOR WORDING TWEAKS.  AIRMASS TO
THE NORTH IS MUCH COLDER.

MILLER
...

315 AM CDT THU APR 18 2002

FORECAST CHALLENGES...DAMAGING WINDS VERY SHORT TERM. ASSESS NEED
FOR WIND ADVISOR THIS AM.  RISK OF TSRA/PASSAGE OF COLD FNT THIS AFT
AND TEMPERATURES.

SYNOPSIS...H85 PROGS SHOW 50-60KT WNDS ERLY DECREASING TO 30KT WNDS
BY LATE MORNING.  WILL EXTEND WIND ADVISORY WITH THE MAIN EMPHASIS
ON THE SE NEB AND SW IA COUNTIES.

LATEST SUBJECTIVE SURFACE ANALYSIS SHOWED LOW PRESSURE
OVER SOUTHWEST SOUTH DAKOTA WITH A WARM FRONT INTO NORTHERN NEB AND
CNTRL IA.  RETREATING DRYLINE OVR WCNTRL NEB/WRN KS SOUTHWARD. AS
DISCUSSED IN SPC SWO AMORPHOUS LARGE SCALE ASCENT DIURNALLY DRIVING
CONVECTION TO OUR SOUTH.  VERY STG LOW LEVEL JET SHOWING UP ON
PROFILERS WITH 70KTS AT H85 JUST TO THE E OF DDC.  SEVERAL ACTIVE
AREAS FROM KS TO TX AND BEST CORRELATES WITH AXIS OF DEEPER
MOISTURE/INSTABILITY AXIS.  IMPRESSIVE SUPERCELL RAPIDLY DEVELOPED
OVER DODGE CO IN OUR FCST AREA AND BECAME TORNADIC OVER GREENE CO IN
IA...JUST EAST OF CARROLL CO. STORMS CONTINUE TO ADVANCE ACROSS THE
NEB/KS BORDER.

THE LATEST UA ANALYSIS SHOWED THE UPR TROF WITH LOW CNTRS OVR WA/IA
AND THE MOST SIGNIFICANT FEATURE HERE WERE THE COLD -30 TO -35 DEG C
TEMPS AT H50.

FORECAST...IN THE SHORT TERM...REST OF TONIGHT...CAPE VALUES RANGE
FROM 1000-2500 J/KG FM CNTRL KS-WRN IA AND ANOTHER AREA OF HIGHER
VALUES FOR MO.  THUNDERSTORMS PRODUCING DAMAGING WINDS FOR SE NEB
AND SW IA.  BY 18Z THIS AREA OF INSTABILITY EXTENDS FM SE NEB INTO
CNTRL IA AND BY 00Z THE WRN EDGE IS OVR SE NEB.  EXPECT THE
THUNDERSTORM THREAT TO SHIFT E THIS AM...HOWEVER...WILL REDEVELOP
ALONG THE FNT AND INCLUDE SOME CHC WITH THE CDFNT TAF.  WITH VERY
WARM H85 TEMPS

SHORT TERM MODELS SHOW THE NRN PORTION OF THE TROF ADVANCING
FASTER...WITH THE SRN STREAM PORITON OF THE TROF LAGGING AND THE
OVERALL SYSTEM WEAKENING.  THE SHORT TERM MODELS HAVE COME INTO
CLOSER AGREEMENT ON THE SFC PATTERN.  THE SFC LOW CONTINUES TO
DEEPEN OVER SD TODAY AND LIFTS NE TO THE UPR GRTLKS BY 00Z...WITH A
TRAILING LOW NRN THE KS/CO BORDER.  THE FNT RMNS TO THE S FM KS-THRU
MO AND IL BY FRI AM AS SFC HI PRES BUILDS IN FOR LATER FRI AND SAT.

ETA SHOWING POST FRONTAL PRECIP SE NEB/SW IA THRU FRI AM AND AVN
SIMILAR IF NOT FARTHER N.  WITH THE APPROACH OF THE NEXT TROF WILL
HOLD ON TO POPS INTO SAT...BUT MAIN PRECIP WITH BETTER AMOUNTS WELL
TO THE SE OF THE FCST AREA.

EXTENDED...SUN-WED...THE AVN SHIFTS THE WEAK UPR LVL TROF THRU THE
AREA.  AT THE SFC...HIGH PRES RMNS OVR THE FCST AREA SUN AS
PRESSURES BEGIN TO LOWER ACRS THE NRN PLNS.  DO NOT HAVE ACCESS TO
THE 84HR EXTENSION OF THE ETA...HOWEVER...THE NEW AVN HAS A BROAD
AREA OF LOW PRES OVR THE PLNS MON.

ZAPOTOCNY

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.
FOBERT

In the hours before

Special weather statement, Apr 18, 10:20 AM CST, 5 hours 49 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT THU APR 18 2002

STORM SPOTTERS MAY BE REQUIRED IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON AND EARLY THIS EVENING.

A COLD FRONT WILL MOVE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THIS AFTERNOON AND EARLY THIS EVENING.  SCATTERED
THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT EAST OF AN
OMAHA TO FAIRBURY LINE LATER THIS AFTERNOON.  SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
April 18, 4:09 PM CST
Where
Montgomery County, Villisca
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.933, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292033.